Kentucky, 2012

Tornadoes and Hail in Kentucky, March 2, 2012

March 2, 2012 · NWS PAH · 58 events in 13 counties and zones

Supercells developed across western Kentucky. The supercells raced east-northeast at 50 to 60 mph as a strong storm system moved northeast from Oklahoma to lower Michigan with it's associated cold front sweeping east across the Ohio and Tennessee valleys.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$450,000
Crop damage
None recorded
Events
58

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Supercells developed across western Kentucky. The supercells raced east-northeast at 50 to 60 mph as a strong storm system moved northeast from Oklahoma to lower Michigan with it's associated cold front sweeping east across the Ohio and Tennessee valleys. Strong wind shear with the storm system combined with warm, moist and unstable air provided the fuel for supercell thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 2, 12:09 PM CST, 43 minutes earlier.

Area forecast discussion, Mar 2, 12:09 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1209 PM CST FRI MAR 2 2012

.UPDATE...
ISSUED AT 1209 PM CST FRI MAR 2 2012

UPDATED AVIATION SECTION. NO UPDATE TO PUBLIC SECTION.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 230 AM CST FRI MAR 2 2012

WARM FRONT LIFTING INTO/THRU PAH FA ATTM. WE'LL BE SEEING THE MID 50S
SURFACE TDS PERCHED JUST TO OUR SOUTH SURGE NORTHWARD INTO THE
AREA IN THE NEXT 3 TO 4 HOURS. WINDS WILL BE PICKING UP AS
WELL...AND MODEL SOUNDING DATA SHOWS ELEVATED INSTABILITY WILL BE
RAMPING UP. TIME/HEIGHTS SHOW GOOD ISENTROPIC UPGLIDE KICKS IN AT
290-295K. ANTICIPATE OUTBREAK OF AM CONVECTION WITH SLGT RISK
SEVERE (RECENT SWOMCD OUTLOOKS PROBABLE WATCH) AS OVERRUNNING
STORMS SPILL TO THE COOL SIDE OF THE BOUNDARY (LARGE HAILERS
POSSIBLE). ALSO NOTED IS HELICITY ON THE BOUNDARY RUNNING 200-400
M2/S2 THRU THESE HOURS. IT APPEARS THE SWODY1 HAS EXPANDED THE MDT
RISK FOR THE COLD FRONT WESTWARD TO ACCOUNT FOR THIS WARM FRONTAL
DEVELOPMENT DURING THE AM HOURS...BUT THE MODERATE RISK IS STILL
MAINLY FOCUSING ON THE PM HOURS/COLD FRONT.

AND WITH REGARD TO THE COLD FRONT/PM HOURS/MDT RISK...THERE IS
STILL GOING TO BE A BATTLE BETWEEN THE EXTREMELY UNSTABLE
ATMOSPHERE WITH IMPRESSIVE WIND FIELDS...AND THE GRADUAL STARVING
OF MOISTURE THAT THE ATMOSPHERE WILL BE UNDERGOING AT ABOUT THE
TIME THE COLD FRONT ENTERS THE FRAY DURING THE MID TO LATE PM
HOURS. A CLOSE EXAMINATION OF THE NAM MODEL SOUNDINGS SUGGESTS THE
FLARE-UP IN THE FRONT WILL BE MAINLY TO OUR EAST...WHERE THE
GREATEST THREAT UNDER THE MDT RISK EXISTS...DUE MAINLY TO THE FAST
MOVEMENT OF THE FRONT/DRY AIR WORKING DOWN THE COLUMN. THE SLOWER
GFS BLOWS IT UP FURTHER WEST (OVER OUR ERN 1/2 FA) BEFORE SHOVING IT
TO THE EAST DURING THE EVENING. WILL CONTINUE TO HIT THIS POTENTIAL
HARD IN ALL PRODUCTS DUE TO THE IMPRESSIVE INSTABILITY/WIND FIELDS.
KEY WORD BEING POTENTIAL...DUE TO THE UNCERTAINY OF STORM
INITIATION/COLD FRONTAL TIMING/PASSAGE AND CONCERN THAT MAY
ULTIMATELY BE MORESO TO OUR EAST.

STRONG WIND FIELDS WITH 50+ KT WINDS JUST OFF THE SURFACE SHOULD
MIX DOWN IN THE WARM SECTOR THIS PM...WITH NAM BUFKIT SOUNDING
DATA REVEALING WIND GUSTS BRIEFLY HITTING WIND ADVISORY CRITERIA
IN A NARROW WINDOW AHEAD OF THE COLD FRONT THIS PM/EARLY EVENING.
HAVE POSTED WIND ADVISORY FOR THIS...ESP CONSIDERING CONTINUED
STORM DAMAGE CLEANUP FROM RECENT TORNADO OUTBREAK.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 230 AM CST FRI MAR 2 2012

THE SIGNAL FOR THE CYCLONIC NORTHWEST FLOW CONTINUES TO REMAIN IN
PLACE FOR SUNDAY AND SUNDAY NIGHT...SO LITTLE OR NO CHANGE TO
PREVIOUS FORECASTS FOR THIS MINOR PRECIPITATION EVENT.

THE MEDIUM RANGE NUMERICAL MODEL SUITE ALSO CONTINUES TO SHOW UPPER
LEVEL RIDGING ACROSS THE WFO PAH FORECAST AREA FROM MONDAY THROUGH
EARLY WEDNESDAY.  THE RANGE OF GUIDANCE CONTINUES TO SLOW THE
TRANSITION OF THE UPPER FLOW TO SOUTHWEST WITH TIME...WITH THE BASE
OF THE WESTERLIES INITIALLY ALONG AND WEST OF THE WFO PAH FORECAST
AREA ON WEDNESDAY.

THE IMPRESSED BAROCLINIC ZONE DUE TO THE GREATER SHEAR ALOFT ALONG
THE BASE OF THE WESTERLIES OVER THE WFO PAH FORECAST AREA SHOULD
PROVIDE A SLOW...BUT CONSISTENT TRANSLATION OF POP/WEATHER TO THE
SOUTHEAST WITH TIME FROM WEDNESDAY NIGHT THROUGH THURSDAY EVENING.
AT THIS TIME...MODELS ARE MORE STABLE WITH THE PRECIPITATION...SO
KEPT A PRIMARY MENTION OF SHOWERS THROUGH THE PERIOD VERSUS
THUNDERSTORMS.

FOR NEXT FRIDAY...A PROGRESSIVE HIGHER AMPLITUDE SHORTWAVE IS
FORECAST TO MOVE SOUTHEAST FROM THE UPPER MIDWEST...PLACING THE WFO
PAH FORECAST AREA BACK INTO NORTHWEST FLOW FOR LATE FRIDAY NIGHT
INTO NEXT SATURDAY. THIS WILL ALLOW THE EXIT OF THE LATTER WEEK
RAINFALL TO THE SOUTHEAST...WITH WRAP-AROUND PRECIPITATION MOVING IN
FROM THE NORTHWEST LATER ON FRIDAY.

WITH RESPECT TO TEMPERATURES...HAD CONSIDERED RAISING MAX
TEMPERATURES ANOTHER 1-3 DEGREES ABOVE CURRENT FORECAST VALUES. FOR
NOW...COMPROMISED AND INCREASED MAX TEMPERATURE VALUES NEXT WEEK BY
1-2 DEGREES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY) ISSUED AT
1209 PM CST FRI MAR 2 2012

LACK OF A CAP HAS ALLOWED NUMEROUS TSTMS TO ERUPT FARTHER WEST THAN
INITIALLY ANTICIPATED TODAY. SOME OF THESE TSTMS WILL BE CAPABLE OF
PRODUCING TORNADOES AND LARGE HAIL...ALONG WITH TSTM WINDS IN EXCESS
OF 50 KTS. GRADIENT WINDS WILL CONTINUE TO BE STRONG IN THE VICINITY
OF AN APPROACHING COLD FRONT. THIS FRONT IS EXPECTED TO BE THROUGH
THE PAH FORECAST AREA BY DARK...AND WINDS ARE FORECAST TO DIMINISH
IN THE EVENING AND VARY SOME IN DIRECTION...BEFORE PICKING UP AGAIN
OUT OF THE WEST IN THE MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR ILZ075>078-080>094.

MO...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR MOZ076-086-087-100-107>112-114.

IN...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR INZ081-082-085>088.

KY...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING
     FOR KYZ001>022.

&&
Hazardous weather outlook, Mar 2, 12:44 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1244 PM CST FRI MAR 2 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1244 PM CST FRI MAR 2 2012

...TORNADO WATCH IN EFFECT UNTIL 6 PM SOUTH AND EAST OF A LINE
FROM MOUNT VERNON ILLINOIS TO DONIPHAN MISSOURI...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FOR TODAY...MUCH OF KENTUCKY AS WELL AS EXTREME SOUTHERN INDIANA
IS UNDER A HIGH RISK OF SEVERE STORMS. THE HIGH RISK IN OUR AREA
IS ROUGHLY ALONG AND EAST OF A LINE FROM AROUND CHRISNEY INDIANA
TO NEAR CADIZ KENTUCKY. THIS INCLUDES SPENCER COUNTY INDIANA...AND
IN KENTUCKY...THE COUNTIES OF DAVIESS...MCLEAN...MUHLENBERG...
HOPKINS...CHRISTIAN...AND TODD...AS WELL AS FAR EASTERN PORTIONS
OF HENDERSON...WEBSTER...AND TRIGG COUNTIES.

IN ADDITION...MUCH OF THE AREA EAST OF THE MISSISSIPPI RIVER
REMAINS UNDER A MODERATE RISK OF SEVERE STORMS...AND THIS INCLUDES
MOST OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND THE REMAINDER
OF WESTERN KENTUCKY. A SLIGHT RISK OF SEVERE STORMS EXISTS IN
SOUTHEAST MISSOURI.

WHAT WILL HAPPEN TO CAUSE THIS HIGH RISK IS THE
FOLLOWING...A COLD FRONT WILL START ITS RAPID DRIVE WEST TO EAST
ACROSS THE REGION...AS A SPRING LIKE LOW PRESSURE SYSTEM LIFTS
NORTHWARD TO THE GREAT LAKES. THE STRONG DESTABILIZATION OF THE
ATMOSPHERE OUT AHEAD OF THIS COLD FRONT
...IN COMBINATION WITH THE POWERFUL WIND FIELDS ALOFT...IS WHY
THIS STORM SITUATION WILL BE SO POTENTIALLY VIOLENT.

LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL BE THE POTENTIAL
THREATS IN THE HIGH AND MODERATE RISK ZONES THIS AFTERNOON. THE
ATMOSPHERIC PROFILE IS SUPPORTIVE OF LONG TRACKS OF WIND DAMAGING
OR TORNADIC STORMS.

ALSO TO NOTE...WIND FIELDS OUT AHEAD OF AND BRIEFLY BEHIND THE FRONT
WILL CREATE WINDY CONDITIONS WITH SOME GUSTS CAPABLE OF TOPPING
OUT AROUND 45 MPH WITHOUT THE AID OF ANY STORM. WINDS WILL AVERAGE
15 TO 30 MPH THROUGH THE AFTERNOON INTO THE EVENING HOURS. A WIND
ADVISORY HAS BEEN POSTED AND IS IN EFFECT FROM 10 AM UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON.

JP

In the hours before

Local storm report, Mar 2, 12:43 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1243 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HAIL             1 N POSEYVILLE          38.18N 87.78W
03/02/2012  M1.00 INCH       POSEY              IN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED JUST NORTH OF TOWN.

&&

SMITTY
Local storm report, Mar 2, 12:45 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     TORNADO          2 WNW HEPBURN           38.08N 87.84W
03/02/2012                   POSEY              IN   TRAINED SPOTTER

            TORNADO REPORTED BY TRAINED SPOTTERS. TORNADO IS
            ESTIMATED TO BE 300 YARDS WIND.

&&

SMITTY
Local storm report, Mar 2, 12:47 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1247 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             1 N WADESVILLE          38.12N 87.79W
03/02/2012  M2.50 INCH       POSEY              IN   TRAINED SPOTTER

            TENNIS BALL HAIL REPORTED JUST NORTH OF WADESVILLE.

&&

SMITTY
Local storm report, Mar 2, 12:48 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1248 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     HAIL             2 S POSEYVILLE          38.14N 87.78W
03/02/2012  M1.75 INCH       POSEY              IN   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED JUST SOUTH OF TOWN.

&&

SMITTY
Local storm report, Mar 2, 12:49 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1249 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     HAIL             FORT BRANCH             38.25N 87.57W
03/02/2012  M1.00 INCH       GIBSON             IN   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Mar 2, 12:52 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1252 PM CST FRI MAR 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     NON-TSTM WND GST MAYFIELD                36.74N 88.65W
03/02/2012  M51 MPH          GRAVES             KY   MESONET

            REPORTED ON KY MESONET.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 57 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 21 hail, 11 funnel cloud, 4 tornado. Local standard time, as filed.

Funnel Cloud, Henderson

When
March 2, 12:52 PM CST
Where
Henderson County, 2.14 mi SSE of Zion
Reported by
Trained Spotter
Coordinates
37.790, -87.470

Funnel Cloud, Daviess

When
March 2, 1:00 PM CST
Where
Daviess County, 0.55 mi W of West Louisville
Reported by
Trained Spotter
Coordinates
37.700, -87.290

Funnel Cloud, Webster

When
March 2, 1:04 PM CST
Where
Webster County, 0.55 mi E of Clay
Reported by
Trained Spotter
Coordinates
37.480, -87.820

A funnel cloud was reported between Clay and Dixon along Highway 132.

Funnel Cloud, Daviess

When
March 2, 1:19 PM CST
Where
Daviess County, 0.69 mi S of Owensboro
Reported by
Emergency Manager
Coordinates
37.760, -87.120

A funnel cloud was reported on the southwest side of town on Ponder Place road.

Hail, Daviess

When
March 2, 1:21 PM CST
Where
Daviess County, 0.69 mi S of Owensboro
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.760, -87.120

Hail, Daviess

When
March 2, 1:25 PM CST
Where
Daviess County, 0.88 mi NW of Doyle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.760, -87.080

Thunderstorm Wind, Daviess

When
March 2, 1:25 PM CST
Where
Daviess County, 0.69 mi S of Owensboro
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.760, -87.120

Thunderstorm Wind, Marshall

When
March 2, 1:30 PM CST
Where
Marshall County, 0.69 mi S of Little Cypress
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.010, -88.430

Part of a barn roof was blown off between Possum Trot and Reidland.

Thunderstorm Wind, McCracken

When
March 2, 1:33 PM CST
Where
McCracken County, 0.55 mi W of Maxon
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.080, -88.740

A 51 knot wind gust was measured at the Barkley Regional Airport.

Thunderstorm Wind, McCracken

When
March 2, 1:38 PM CST
Where
McCracken County, 0.55 mi W of Maxon
Measured
75 kt (86 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.080, -88.740

A roof was blown off a home and onto Highway 268, just west of the highway 62 intersection.

Tornado, Union

When
March 2, 1:38 PM CST to 1:44 PM CST
Where
Union County, 1.84 mi NNE of Chapman to 2.27 mi E of Hitesville
Rating
EF2
Path length
6.56 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
37.745, -87.909

The tornado touched down about 2 and 1/2 miles southeast of Uniontown and tracked east to about 5 miles west of Corydon. The tornado blew the roof off a home, destroyed a grain bin and a barn, blew down several trees and power poles, and produced mostly minor damage to a few homes and other structures. An elderly man was injured by flying debris in the house that lost its roof.

Hail, Union

When
March 2, 1:40 PM CST
Where
Union County, 0.55 mi E of Morganfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.680, -87.910

Golf ball size hail was reported just east of Morganfield.

Funnel Cloud, McCracken

When
March 2, 1:41 PM CST
Where
McCracken County, 0.88 mi SE of Futrell
Reported by
Trained Spotter
Coordinates
37.070, -88.640

A funnel cloud was reported at exit #11 of interstate 24.

Hail, McCracken

When
March 2, 1:43 PM CST
Where
McCracken County, 0.88 mi SE of Futrell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.070, -88.640

Funnel Cloud, Henderson

When
March 2, 1:49 PM CST
Where
Henderson County, 1.78 mi WSW of Henderson Arpt
Reported by
Trained Spotter
Coordinates
37.790, -87.710

Hail, Livingston

When
March 2, 1:52 PM CST
Where
Livingston County, 0.69 mi N of Smithland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.140, -88.400

Quarter size hail was reported just north of Smithland.

Funnel Cloud, Henderson

When
March 2, 1:52 PM CST
Where
Henderson County, 2.14 mi SSE of Zion
Reported by
Trained Spotter
Coordinates
37.790, -87.470

Hail, Henderson

When
March 2, 1:55 PM CST
Where
Henderson County, 0.69 mi N of Wilson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.790, -87.670

Gold ball size hail was reported just north of Wilson.

Thunderstorm Wind, McCracken

When
March 2, 1:55 PM CST
Where
McCracken County, 0.88 mi SE of Futrell
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.070, -88.640

Wind gusts estimated up to 70 mph were observed at Exit #7 of Interstate 24.

Tornado, Henderson

When
March 2, 1:55 PM CST to 1:59 PM CST
Where
Henderson County, 3.82 mi E of Rock Spgs to 1.95 mi WNW of Niagara
Rating
EF0
Path length
3.84 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.724, -87.580

The tornado touched down about 7 miles south of Henderson along Highway 1299 and ended just east of the Pennyrile Parkway near Niagara Elementary School, about 9 miles southeast of Henderson. A small shed was destroyed and several barns lost parts of their roofs. A house lost a few shingles and several trees were blown down.

Hail, Henderson

When
March 2, 1:59 PM CST
Where
Henderson County, 0.69 mi N of Henderson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.840, -87.580

Hail, Henderson

When
March 2, 2:00 PM CST
Where
Henderson County, 0.69 mi N of Henderson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.840, -87.580

Golf ball size hail was reported on the northeast side of Henderson.

Funnel Cloud, Daviess

When
March 2, 2:00 PM CST
Where
Daviess County, 0.55 mi W of West Louisville
Reported by
Trained Spotter
Coordinates
37.700, -87.290

Hail, Henderson

When
March 2, 2:02 PM CST
Where
Henderson County, 0.69 mi N of Henderson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.840, -87.580

Funnel Cloud, Webster

When
March 2, 2:04 PM CST
Where
Webster County, 0.55 mi E of Clay
Reported by
Trained Spotter
Coordinates
37.480, -87.820

The funnel cloud was observed between Clay and Dixon along Highway 132.

Tornado, Webster

When
March 2, 2:06 PM CST to 2:08 PM CST
Where
Webster County, 0.73 mi SSW of Dixon to 0.49 mi SE of Dixon
Rating
EF0
Path length
0.76 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
37.511, -87.707

The tornado touched down about 1 mile southwest of Dixon and ended in Dixon. A few tree limbs and a couple of signs were blown down in and just southwest of Dixon.

Hail, Webster

When
March 2, 2:08 PM CST
Where
Webster County, 0.55 mi E of Clay
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.480, -87.820

Golf ball size hail was reported just east of Clay.

Hail, Daviess

When
March 2, 2:10 PM CST
Where
Daviess County, 0.69 mi S of Owensboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.760, -87.120

Thunderstorm Wind, McCracken

When
March 2, 2:10 PM CST
Where
McCracken County, 0.69 mi S of Reidland
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.010, -88.530

A home had some of the shingles blown off.

Funnel Cloud, Daviess

When
March 2, 2:13 PM CST
Where
Daviess County, 0.69 mi N of Curdsville
Reported by
Trained Spotter
Coordinates
37.740, -87.330

Hail, Livingston

When
March 2, 2:15 PM CST
Where
Livingston County, 0.55 mi E of Salem
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.270, -88.240

Golf ball size hail was reported just east of Salem.

Hail, Daviess

When
March 2, 2:21 PM CST
Where
Daviess County, 0.69 mi S of Owensboro
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.760, -87.120

Hail up to quarter size was reported in Owensboro.

Tornado, Daviess

When
March 2, 2:22 PM CST
Where
Daviess County, 0.8 mi N of Brownwood Manor
Rating
EF0
Path length
0.25 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.761, -87.051

The tornado touched down briefly just east of Owensboro.

Hail, Daviess

When
March 2, 2:25 PM CST
Where
Daviess County, 0.88 mi NW of Doyle
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.760, -87.080

Hail, McLean

When
March 2, 2:25 PM CST
Where
McLean County, 1.29 mi WSW of Elba
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.640, -87.390

Thunderstorm Wind, Daviess

When
March 2, 2:25 PM CST
Where
Daviess County, 0.69 mi S of Owensboro
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.760, -87.120

Hail, Hopkins

When
March 2, 2:35 PM CST
Where
Hopkins County, 0.88 mi NW of Madisonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.340, -87.510

Hail, Hopkins

When
March 2, 2:37 PM CST
Where
Hopkins County, 0.88 mi NW of Madisonville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.340, -87.510

Golf ball size hail was reported just northwest of Madisonville.

Thunderstorm Wind, Hopkins

When
March 2, 2:37 PM CST
Where
Hopkins County, 0.88 mi NW of Madisonville
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
37.340, -87.510

A few shingles were blown off at least a half dozen homes in Madisonville, along with some large limbs blown down causing power outages.

Hail, Webster

When
March 2, 2:39 PM CST
Where
Webster County, 0.69 mi N of Slaughters
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.490, -87.500

Golf ball size hail was reported just north of Slaughters.

Thunderstorm Wind, Hopkins

When
March 2, 2:40 PM CST
Where
Hopkins County, 0.88 mi NW of Madisonville
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.340, -87.510

The Kentucky Mesonet site near Madisonville recorded a wind gust of 56 knots.

Thunderstorm Wind, Hopkins

When
March 2, 2:40 PM CST
Where
Hopkins County, 0.88 mi NW of Madisonville
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.340, -87.510

A home on Jaygeo street in Madisonville had part of its roof blown off.

Funnel Cloud, Muhlenberg

When
March 2, 2:44 PM CST
Where
Muhlenberg County, 0.69 mi S of Bremen
Reported by
Law Enforcement
Coordinates
37.360, -87.220

A funnel cloud was reported along State Highway 181 North.

Thunderstorm Wind, Hopkins

When
March 2, 2:44 PM CST
Where
Hopkins County, 0.69 mi N of East Diamond
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.340, -87.450

Hail, Trigg

When
March 2, 2:50 PM CST
Where
Trigg County, Cadiz
Measured
1.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
36.870, -87.820

Golf ball size hail was reported in Cadiz along Princeton Road and Stone Road causing damage to roofs of homes.

Thunderstorm Wind, Muhlenberg

When
March 2, 2:50 PM CST
Where
Muhlenberg County, 0.69 mi S of Bremen
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
37.360, -87.220

Thunderstorm winds blew part of a roof off a home.

Thunderstorm Wind, Muhlenberg

When
March 2, 2:50 PM CST
Where
Muhlenberg County, 1.3 mi ESE of Millport
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.360, -87.260

Thunderstorm winds blew a roof off a barn near Millport at Highway 175 near the Highway 423 intersection.

Thunderstorm Wind, Muhlenberg

When
March 2, 2:51 PM CST
Where
Muhlenberg County, 0.69 mi S of Bremen
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.360, -87.220

A few smaller trees were blown down.

Thunderstorm Wind, Muhlenberg

When
March 2, 2:52 PM CST
Where
Muhlenberg County, 0.88 mi SW of Lynn City
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
37.360, -87.240

A large shed was destroyed near Highway 175 near Lynn City Road.

Thunderstorm Wind, Muhlenberg

When
March 2, 2:52 PM CST
Where
Muhlenberg County, 0.69 mi N of Bremen
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
37.380, -87.220

A roof was completely ripped off a house and garage along Highway 181.

Thunderstorm Wind, Muhlenberg

When
March 2, 2:53 PM CST
Where
Muhlenberg County, 1.79 mi ENE of Bremen
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
37.380, -87.190

A barn was totally destroyed along Fairview Road.

Thunderstorm Wind, Trigg

When
March 2, 2:55 PM CST
Where
Trigg County, 2.61 mi WNW of Canton
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.820, -87.990

Thunderstorm Wind, Muhlenberg

When
March 2, 2:56 PM CST
Where
Muhlenberg County, 0.69 mi N of Greenville
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.210, -87.180

A 52 knot wind gust was measured by the Kentucky Mesonet site near Greenville.

Hail, Calloway

When
March 2, 2:57 PM CST
Where
Calloway County, 0.69 mi S of Murray
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.610, -88.320

Thunderstorm Wind, Trigg

When
March 2, 2:57 PM CST
Where
Trigg County, 0.69 mi S of Montgomery
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.870, -87.730

Thunderstorm winds caused damage to a barn, silo and outbuilding, in addition to bringing down several power lines on Highway 276.

Hail, Christian

When
March 2, 3:20 PM CST
Where
Christian County, Crofton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.050, -87.480

Thunderstorm Wind, Christian

When
March 2, 3:26 PM CST
Where
Christian County, Crofton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.050, -87.480

Thunderstorm wind gusts around 60 mph were estimated near Crofton.

Thunderstorm Wind, Christian

When
March 2, 3:49 PM CST
Where
Christian County, 2.16 mi SW of Oak Grove
Measured
72 kt (83 mph) measured gust
Reported by
ASOS
Coordinates
36.650, -87.460

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyThe tornado archive for Kentucky, 2012Warnings in Kentucky, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373853, 373855, 373857, 373859, 373839, 373840, 373901, 373887, 373874, 373875, 374012, 373816, 373851, 373817, 373852, 373818, 373854, 373819, 373876, 374009, 373820, 373821, 373856, 373822, 374015, 374005, 373823, 373824, 373877, 373858, 373827, 373825, 374006, 373826, 373828, 373878, 373831, 373829, 373884, 373830, and more.